Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 244, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2017, 3:31 PM EDT for Leon County, Florida. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 3:31 PM EDT (19:31 UTC)
- Expired
- Jul 21, 2017, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Leon County, FL
The radar
The Tallahassee radar (KTLH), 6 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:35 PM EDT | TSTM WND DMG | 5 Nne Tallahassee, FL | FLORIDA HIGHWAY PATROL WEBSITE REPORTS TREES AND POWER LINES DOWN IN KILLEARN CENTER. |
| Jul 21, 3:35 PM EDT | TSTM WND DMG | 7 N Tallahassee Regiona, FL | TREE DOWN BLOCKING FRED GEORGE ROAD NEAR SPRINGWOOD ELEMENTARY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WUUS52 KTAE 211931
SVRTAE
FLC073-212015-
/O.NEW.KTAE.SV.W.0244.170721T1931Z-170721T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
331 PM EDT FRI JUL 21 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
South central Leon County in Big Bend of Florida...
* Until 415 PM EDT
* At 331 PM EDT, a severe thunderstorm was located over Tallahassee,
moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Lake Bradford,
Macon Community Park, Leon Sinks, Gaither Community Center, Lake
Munson, Tallahassee Memorial Hosp, Eight Mile Pond, Killearn
Estates, Lake Ella, Tallahassee Mall, Tallahassee Regional A/P,
State Capital Complex, Governors Square Mall and Forest Meadows
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3046 8449 3046 8444 3048 8440 3050 8440
3056 8423 3031 8413 3030 8437 3030 8449
TIME...MOT...LOC 1931Z 357DEG 15KT 3047 8434
HAIL...<.75IN
WIND...60MPH
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:29 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 21, 3:29 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 329 PM EDT Fri Jul 21 2017 .NEAR TERM [Through Tonight]... Vapor imagery reveals a weak upper low moving across the marine area this morning and this will provide at least some assistance to developing thunderstorms this afternoon. The KTAE sounding is much more unstable than 24 hours ago. Lapse rates above 850 mb are a little steeper with the 850-500 mb layer at 6.6C/km. A modified surface parcel of 95/73 yields around 2800 J/kg of SBCAPE. Additionally the airmass has moistened a little from yesterday morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is still fairly light, the easterly flow will provide for increased convergence along the Florida Panhandle sea breeze. Given that a little more convection is expected today, especially across the western half of the region, will show temperatures in the low to mid 90s in the western portion of the region, but in the mid 90s in the eastern half of the region. Heat indicies will peak near 105 degrees or so. Showers and thunderstorms will diminish right around sunset, and are expected to redevelop over the northern Gulf after midnight. Overnight lows will dip in the lower to middle 70s. .SHORT TERM [Saturday Through Sunday Night]... As a shortwave moves through the Great Lakes region, the eastern CONUS trough will gradually amplify into the Tennessee Valley and the Mid-Atlantic. At the surface, westerly flow over the Appalachians will result in lee troughing into the Southeast. Locally, however, it appears as though these features won't have much of an effect. Instead afternoon convection will continue to be driven by the seabreeze fronts. PoPs will be near normal (in the 40-60% range) for the southwesterly steering flow regime. Highs are forecast to be in the lower 90s with heat indices in the upper 90s to near 100 degrees. .LONG TERM [Monday Through Friday]... The aforementioned upper-level and surface troughs will be at their closest point to the region on Monday and will mix with the Gulf seabreeze fronts to result in slightly above average PoPs. Thereafter, the trough will lift northeast with ridging taking over once again. PoPs should be near normal during the week, forced by the Gulf and Atlantic seabreeze fronts. High will continue to remain in the lower to middle 90s each day. && .AVIATION [Through 18Z Saturday]... SCT TSRA will continue to develop across the region this afternoon mainly affecting the ECP/TLH terminals, though by 20z, all sites potentially could see a TSRA. Storms should dissipate after 00z Sat. A brief period of MVFR vsbys are possible at VLD around 10z ending after sunrise. Thereafter, next batch of storms should be after 18z Sat. && .MARINE... Relatively light winds and low seas will prevail over the next several days. Minor wind and chop enhancements near the coast in the afternoon seabreeze will be possible each day. Showers and thunderstorms will be most likely between midnight and noon. && .FIRE WEATHER... Hazardous fire weather conditions are not expected. && .HYDROLOGY... A typical summertime scattering of storms is not expected to produce any river flooding. Isolated minor flooding could be possible in urban locations under slow moving storms. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 91 74 91 75 / 10 60 10 60 20 Panama City 78 87 78 87 79 / 20 30 30 40 30 Dothan 74 91 74 90 74 / 20 40 20 40 20 Albany 74 93 74 91 74 / 20 30 20 30 20 Valdosta 74 93 74 92 75 / 20 40 10 40 20 Cross City 73 90 74 89 74 / 30 50 40 60 20 Apalachicola 77 87 78 87 78 / 20 40 30 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Godsey/Harrigan SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Godsey MARINE...Harrigan FIRE WEATHER...Pullin HYDROLOGY...Harrigan
In the hours before
Special weather statement, Jul 21, 2:15 PM EDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Tallahassee FL 215 PM EDT FRI JUL 21 2017 GAZ156-157-211900- Decatur GA-Grady GA- 215 PM EDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND SOUTHWESTERN GRADY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 300 PM EDT... At 214 PM EDT, National Weather Service doppler radar indicated a strong thunderstorm 9 miles southwest of Whigham, or 10 miles north of Havana, moving southeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Attapulgus, Laingkat, Calvary, Reno, Darsey, Amsterdam, Nickleville and Rocky Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3069 8449 3079 8452 3085 8431 3068 8417 TIME...MOT...LOC 1814Z 327DEG 4KT 3077 8441 38-GODSEY
Special weather statement, Jul 21, 2:28 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Tallahassee FL 228 PM EDT FRI JUL 21 2017 FLZ016-017-026-211915- Liberty FL-Gadsden FL-Leon FL- 228 PM EDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GADSDEN... NORTHEASTERN LIBERTY AND SOUTHWESTERN LEON COUNTIES IN THE FLORIDA BIG BEND UNTIL 315 PM EDT... At 227 PM EDT, National Weather Service doppler radar indicated a strong thunderstorm 14 miles south of Greensboro, or 16 miles southwest of Quincy, moving southeast at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hosford, Lowry, Telogia, Lake Talquin, Bloxham and Clio. && LAT...LON 3030 8486 3045 8484 3043 8454 3030 8456 TIME...MOT...LOC 1827Z 319DEG 4KT 3036 8472 38-GODSEY
Special weather statement, Jul 21, 2:50 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
250 PM EDT FRI JUL 21 2017
FLZ026-211930-
Liberty FL-
250 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY COUNTY
IN THE FLORIDA BIG BEND UNTIL 330 PM EDT...
At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 20 miles southeast of Blountstown, moving
northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Vilas, Jensen Place, Nixon
Garden and Twin Pole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3025 8494 3033 8474 3029 8472 3029 8473
3028 8473 3026 8474 3025 8470 3023 8470
3022 8469 3019 8468 3018 8467 3014 8467
3012 8466 3009 8485
TIME...MOT...LOC 1850Z 243DEG 9KT 3021 8483
38-GODSEYSpecial weather statement, Jul 21, 3:03 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
303 PM EDT FRI JUL 21 2017
FLZ017-211945-
Leon FL-
303 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEON COUNTY IN THE
FLORIDA BIG BEND UNTIL 345 PM EDT...
At 302 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Havana, moving south at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tallahassee, Killearn Estates, Lake Iamonia, Lake Jackson,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Forest Meadows Park and Tallahassee Coml Airport.
&&
LAT...LON 3047 8441 3048 8440 3051 8440 3052 8439
3057 8438 3058 8437 3060 8433 3062 8432
3064 8430 3067 8431 3068 8429 3068 8426
3052 8418
TIME...MOT...LOC 1902Z 349DEG 7KT 3062 8433
38-GODSEYLocal storm report, Jul 21, 3:10 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG AMSTERDAM 30.73N 84.43W
07/21/2017 DECATUR GA 911 CALL CENTER
COUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR
AMSTERDAM.
&&
LAHRLocal storm report, Jul 21, 3:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG CALVARY 30.72N 84.35W
07/21/2017 GRADY GA 911 CALL CENTER
COUNTY DISPATCH REPORTED TREES DOWN IN GRADY COUNTY ALONG
HWY 111 NEAR CALVARY.
&&
LAHRThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:23 AM EDT | Special Marine Warning | TAE | 52 min | |
| Jul 21, 11:52 AM EDT | Special Marine Warning | TAE | 83 min | |
| Jul 21, 1:20 PM EDT | Special Weather Statement | TAE | Bay | 40 min |
| Jul 21, 1:55 PM EDT | Special Weather Statement | TAE | Walton | 50 min |
| Jul 21, 1:57 PM EDT | Special Weather Statement | TAE | Washington | 48 min |
| Jul 21, 2:09 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 36 min |
| Jul 21, 2:23 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Washington | 37 min |
| Jul 21, 2:28 PM EDT | Special Weather Statement | TAE | Liberty | 47 min |
| Jul 21, 2:40 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden | 35 min |
| Jul 21, 2:50 PM EDT | Special Weather Statement | TAE | Liberty | 40 min |
| Jul 21, 2:57 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Liberty | 33 min |
| Jul 21, 3:03 PM EDT | Special Weather Statement | TAE | Leon | 42 min |
| Jul 21, 3:10 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 35 min |
| Jul 21, 3:50 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 25 min |
| Jul 21, 3:54 PM EDT | Special Weather Statement | TAE | Jackson | 51 min |
| Jul 21, 5:29 PM EDT | Special Weather Statement | TAE | Madison | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.